Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Shreveport, LA

December 30, 2002Cass County, Morris County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 30, 2002, 4:48 PM CST for Cass County, Morris County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2002, 4:48 PM CST (22:48 UTC)
Expired
Dec 30, 2002, 5:45 PM CST
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Cass County, TX, Morris County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS54 KSHV 302248
SVRSHV
TXC067-343-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS
  MORRIS COUNTY IN NORTHEAST TEXAS

* UNTIL 545 PM CST

* AT 446 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER DAINGERFIELD...OR ABOUT
  4 MILES NORTHWEST OF DAINGERFIELD...MOVING NORTHEAST AT 30 MPH.
  THIS STORM WILL MOVE INTO CASS COUNTY. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHEAST OF OMAHA AT 500 PM CST
  3 MILES SOUTHEAST OF NAPLES AT 515 PM CST

A TORNADO WATCH IS IN EFFECT FOR MORRIS COUNTY TEXAS. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE 
READY TO ACT QUICKLY.

THE THUNDERSTORM WILL PRODUCE WINDS TO NEAR 60 MPH AND HAIL THE SIZE 
OF DIMES OR LARGER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTHEAST TEXAS
  MORRIS COUNTY IN NORTHEAST TEXAS
UNTIL 545 PM CST.

LAT...LON 3333 9481 3296 9476 3295 9444 3324 9430
          3323 9464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 3:20 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 30, 3:20 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CST MON DEC 30 2002

DEEP UPPER LOW MOVING INTO SOUTH CENTRAL TX THIS AFTERNOON. THE
CONTINUED MORE SOUTHERLY TRACK OF THE ETA SEEMING IN LINE WITH
THE RUC...AND SHOULD KEEP MOST OF THE ROTATIONAL SHEAR SOUTH OF
AREA. WILL MAKE A MENTION OF SEVERE SOUTH OF INTERSTATE 20 FOR
TONIGHT...DUE TO THIS POSSIBILITY...AND IN LINE WITH EXPECTED
EASTWARD ADVANCEMENT OF CURRENT TOR WATCH CENTRAL TX. INTENSE
CONVECTION FURTHER NORTH WILL SHIFT EASTWARD ALONG RED RIVER VALLEY
REGION. UPPER LEVEL DIFFUENCE TO THE NE OF UPPER LOW IS DRIVING
MECHANISM FOR THESE STORMS...YIELDING A THREAT OF VERY HEAVY RAIN
AND SOME HAIL. LIGHTNING DISPLAY RATHER INTENSE AS WELL ACROSS A
WIDE SWATH OF NORTH TX/EASTERN OK. AT THIS POINT IT MAY BE HARD TO
DISCERN WHERE MINIMAL SEVERE THREAT MAY BE...OR WHETHER THE ACTIVITY
STALLS DUE TO DEEP SW FLOW. THUS...WILL MENTION SEVERE AREAWIDE FOR
ALL OF TONIGHT PERIOD. FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT
AND TAKE IN FINAL REMAINING PORTIONS OF LA...WITH FLOOD GUIDANCE
RUNNING ABOUT 2 INCHES IN THREE HOURS ACROSS MOST OF AREA. AS COLD
FRONT MOVES IN BEHIND CONVECTIVE COMPLEX TOMORROW AFTERNOON...
PORTIONS OF LA SOUTH OF INTERSTATE 20 MAY RECOVER AND DESTABILIZE
AS SUNSHINE BREAKS OUT AHEAD OF FRONT. ADDITIONAL THUNDERSTORM
DEVELOPMENT TUESDAY AFTERNOON WILL HAVE GOOD POTENTIAL FOR HAIL IN
MODERATELY STEEP MID LEVEL LAPSE RATES.

VII

SHV 57/61/43/56  7300
MLU 60/64/46/56  9530
TXK 51/58/42/55  8500
TYR 50/57/40/56  7300
LFK 56/60/44/58  7300
Hazardous weather outlook, Dec 30, 6:00 AM CST, 10 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE A SLIGHT CHANCE SEVERE THUNDERSTORMS THROUGH
TONIGHT...MAINLY SOUTH OF THE INTERSTATE 30 CORRIDOR ACROSS
NORTHEAST TEXAS...EXTREME SOUTHERN ARKANSAS...AND NORTH LOUISIANA.
THE MAIN SEVERE WEATHER THREAT WILL BE THAT OF STRAIGHT LINE WINDS
AND LARGE HAIL.  SHOWERS AND THUNDERSTORMS ARE EXPECTED AREAWIDE
THROUGH TONIGHT.  IN ADDITION TO THE SEVERE THUNDERSTORM THREAT WILL
BE THE POSSIBILITY OF HEAVY RAINFALL IN THE THUNDERSTORM ACTIVITY
WHICH COULD PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE THE CHANCE FOR SOME RAINFALL ON TUESDAY TO WRAP AROUND
BEHIND THE FRONTAL SYSTEM.  HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:11 PM CSTSevere Thunderstorm WarningSHVRed River34 min
Dec 30, 5:00 PM CSTTornado WarningSHVCass, Morris30 min
Dec 30, 5:11 PM CSTSevere Thunderstorm WarningSHVSmith64 min
Dec 30, 5:30 PM CSTTornado WarningSHVCass45 min
Dec 30, 5:42 PM CSTTornado WarningSHVBowie63 min
Dec 30, 5:58 PM CSTSevere Thunderstorm WarningSHVRusk62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.